FDA Issues Safety Alert On Chantix ®

//FDA Issues Safety Alert On Chantix ®

FDA Issues Safety Alert On Chantix ®

smokingAnybody with a history of smoking tobacco products is well aware of the difficulty that accompanies quitting. If often times takes people years to finally cull cigarettes from their daily routine, despite the host of smoking cessation products available. While some anti-smoking aids like gums and patches, and drugs like Chantix ® have proven to be somewhat effective, the reality is that tobacco addiction has an extremely high recidivism rate.

Over the last several years, a number of smokers have tried the anti-smoking drug Chantix ®, a drug that for some people reduces one’s cravings to smoke. The drug, manufactured by Pfizer, has shown promise and a number of smokers did manage to quit due to the use of Chantix ®. However, from the beginning the drug was found to have some serious side effects and as time has gone on, it seems like more and more side effects are added to the list.

In response, the U.S. Food and Drug Administration issued a new safety alert on Chantix ®, making users aware of the risk of seizures and to cut back on drinking alcohol, The Wall Street Journal reports. The FDA also updated labeling which indicates a low risk of psychiatric side effects, but with limitations. The FDA points out that observational studies have limitations; once a post-marketing study is completed the risks of taking Chantix ® will be better understood, according to the article.

The FDA explained that, “although the findings of the observational studies appear reassuring, they do not completely evaluate the effect of Chantix ® on neuropsychiatric adverse events and cannot be interpreted to mean that there is no risk” of such side effects with the pill. And the FDA adds that the “limitations in these studies may underestimate the actual incidence… and restrict our ability to predict the direction of the relative risk associated with Chantix ®.”

If you are considering taking Chantix ®, be sure to have a thorough conversation with the primary care physician regarding the dangers of the drug.

2018-04-05T06:44:54+00:00 March 21st, 2015|Uncategorized|0 Comments

Leave A Comment